If you have diabetes and you are having ongoing problems with digestion, your stomach woes could be a sign of gastroparesis. Gastroparesis, also called “delayed gastric emptying,” affects some people with type 1 or type 2 diabetes. So how can you tell if your stomach discomfort might be gastroparesis? Read further for answers to key questions.
Gastroparesis occurs over time when high blood sugar levels damage the vagus nerve. The vagus nerve controls the movement of food through the digestive tract. When it is damaged, the stomach takes longer to empty, resulting in uncomfortable symptoms.
How often symptoms occur and whether they are mild or severe varies for each person.
Gastroparesis can be difficult to diagnose because the symptoms are similar to those of other health conditions. Doctors try to rule out other conditions first. Your doctor will probably ask questions about your symptoms and medical history and do a physical exam and blood tests. Based on this information, your doctor may recommend gastric emptying tests, such as gastric emptying scintigraphy or barium x-ray. Other tests may be recommended to check if something else may be causing the problem. These tests include upper endoscopy, upper GI series, or ultrasound.
Treatment for gastroparesis related to diabetes involves getting blood sugar levels under control and improving gastric emptying. Some medicines may also be prescribed to treat gastroparesis.
Problems that may occur if gastroparesis is left untreated include:
If you think you might have gastroparesis, talk to your doctor about your symptoms.
Complications from Diabetes, Centers for Disease Control
Gastroparesis, American Diabetes Association
Gastroparesis, National Institute of Diabetes and Digestive and Kidney Diseases
Gastroparesis, National Institutes of Health
These articles are not a substitute for medical advice, and are not intended to treat or cure any disease. Advances in medicine may cause this information to become outdated, invalid, or subject to debate. Professional opinions and interpretations of scientific literature may vary. Consult your healthcare professional before making changes to your diet, exercise, or medication regime.